California, 2007

Flash Flooding and Hail in California, July 25 to 26, 2007

July 25 to 26, 2007 · NWS VEF · 6 events in 1 county or zone

A push of monsoon moisture brought thunderstorms with flash flooding and severe weather to the Mojave Desert and Southern Great Basin from July 24th through the 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A push of monsoon moisture brought thunderstorms with flash flooding and severe weather to the Mojave Desert and Southern Great Basin from July 24th through the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 25, 2:05 PM PST, 40 minutes earlier.

Area forecast discussion, Jul 25, 2:05 PM PST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
305 PM PDT WED JUL 25 2007

.SYNOPSIS...DEEP MONSOONAL MOISTURE WILL REMAIN OVER THE MOJAVE
DESERT AND SOUTHERN GREAT BASIN THROUGH THE WEEK AND UPCOMING
WEEKEND. AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH
DAY...BUT COVERAGE WILL DECREASE BEGINNING THURSDAY AS HIGH PRESSURE
ALOFT MOVES IN FROM THE EAST.
&&

.SHORT TERM...ACTIVE WEATHER THIS AFTERNOON WITH PLENTY OF
CONVECTION OVER THE EASTERN THIRD OF THE CWA. SEVERAL FLASH FLOOD
WARNINGS HAVE BEEN SENT FOR MOHAVE...SOUTHERN CLARK...AND EASTERN
SAN BERNARDINO COUNTIES. SO FAR...NO LET UP IN THE STORMS AND EXPECT
THESE TO CONTINUE FOR THE NEXT FEW HOURS. DRIER AIR HAS WORKED INTO
THE WESTERN AND CENTRAL PORTIONS OF THE CWA AND A COUPLE OF STORMS
ON THE EDGE OF THE DRY AIR HAVE BEEN SEVERE. MOISTURE WILL REMAIN IN
PLACE FOR THE NEXT SEVERAL DAYS AND WILL BECOME TRAPPED UNDER THE
HIGH AS THE CENTER MOVES FURTHER WEST. THIS WILL LEAD TO MORE
ISOLATED STORMS...BUT ALSO INCREASE THE CHANCE FOR HEAVIER RAIN DUE
TO LIGHT WINDS THROUGH THE LOWER 500 MB. KEPT THE FLASH FLOOD WATCH
IN PLACE THROUGH 9PM THIS EVENING.

.LONG TERM...SATURDAY THROUGH WEDNESDAY.
AS THE HIGH PRESSURE FROM THE FOUR CORNERS REGION MOVES BACK OVER
THE FORECAST AREA AND SITS THERE...THERE WILL BE PLENTY OF LINGERING
MOISTURE TO WORK WITH EACH DAY.  THIS WILL YIELD SCATTERED AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS AREA WIDE.  REALLY DON/T SEE A
TRIGGERING MECHANISM TO INDICATE ONE AREA OVER ANOTHER.  FEEL THE
STORMS WILL BE HEATING AND OROGRAPHICALLY INDUCED AND THEN WILL MOVE
BASED ON THE DOMINATE WIND DIRECTION.

NOTICED AFTERNOON TEMPERATURES WERE A FEW DEGREES HIGHER THAN
ENSEMBLE GUIDANCE SO LOWERED TEMPERATURES TO BE MORE IN LINE.
REALLY DON/T SEE MUCH CHANGE IN TEMPERATURES AND EXPECT THEM TO
CONTINUE TO RUN A FEW DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR.

&&
.AVIATION...FOR MCCARRAN...THE CHANCE FOR AFTERNOON/EVENING
THUNDERSTORMS WILL CONTINUE ONCE AGAIN TODAY.  COVERAGE WILL STILL
BE WIDESPREAD AND NOT EXACTLY SURE IT WILL RAIN ON THE AIRPORT
ITSELF.  AT THIS TIME WILL USE A VICINITY TERM IN THE TAF TO DENOTE
THE UNCERTAINTY.  THE BEST CHANCE FOR ORGANIZED ACTIVITY WILL BE TO
THE EAST OF LAS VEGAS VALLEY.  ISOLATED TO SCATTERED AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR THE REMAINDER OF
THE WEEK AS MOISTURE BECOMES TRAPPED UNDER THE HIGH PRESSURE CENTER
THAT WILL MOVE BACK OVER THE AREA.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. STORMS WILL BE MORE ORGANIZED AND HAVE A
BETTER CHANCE FOR TRAINING FOR MOHAVE COUNTY...EXTREME SOUTHERN
CLARK COUNTY AND THE EASTERN PART OF SAN BERNARDINO COUNTY.
OUTSIDE OF THOSE AREAS ISOLATED SHOWERS WILL STILL BE POSSIBLE.
WILL USE VICINITY FOR VGT...DRA...AND DAG.  THE LEAST CHANCE FOR
THUNDERSTORMS WILL BE BIH SO WILL LEAVE ANY MENTION OUT OF THAT
TAF.  THE CHANCE FOR AFTERNOON/EVENING THUNDERSTORMS WILL CONTINUE
DURING THE REST OF THE WEEK WITH LITTLE CHANGE EXPECTED TO THE
WEATHER PATTERN.
&&

&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...FLASH FLOOD WATCH UNTIL 9PM FOR ZONES 021/022.
.AZ...FLASH FLOOD WATCH UNTIL 9PM FOR ZONES 001-003/36.
.CA...FLASH FLOOD WATCH UNTIL 9PM FOR ZONE 527.
&&

GORELOW/81

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 25, 10:22 AM PST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1122 AM PDT WED JUL 25 2007

AZZ001>003-036-CAZ519>527-NVZ014>022-260930-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
1122 AM PDT WED JUL 25 2007 /1122 AM MST WED JUL 25 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DEEP MOISTURE AND UNSTABLE AIR WILL FUEL SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS FROM NOW UNTIL 7 PM...OVER THE MOJAVE DESERT AND
SOUTHERN GREAT BASIN. LOCALLY HEAVY RAIN AND FLASH FLOODING WILL
BE POSSIBLE...ESPECIALLY FOR LOCATIONS ACROSS MOHAVE COUNTY...EXTREME
EASTERN CLARK COUNTY AND EXTREME EASTERN SAN BERNARDINO COUNTY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH
DAY...BUT COVERAGE WILL BE ON THE DECREASE. ISOLATED FLASH
FLOODING WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

81

In the hours before

Local storm report, Jul 25, 1:18 PM PST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
218 PM PDT WED JUL 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     FLASH FLOOD      NEW KINGMAN-BUTLER      35.26N 114.03W
07/25/2007                   MOHAVE             AZ   TRAINED SPOTTER

            ROAD IMPASSIBLE ACROSS SEVERAL LOCATIONS ON STOCKENHILLS
            RD DUE TO DEBREE BEING WASHED ACROSS THE ROAD.

&&

81

The radar

The Las Vegas radar (KESX), 99 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.

Flash Flood, San Bernardino

When
July 25, 2:45 PM PST to 3:45 PM PST
Where
San Bernardino County, 1 mi NW of Needles to 15 mi NNW of Needles
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.840, -114.612

Needles Highway was closed from Interstate 40 to the Nevada state line due to flooding.

Hail, San Bernardino

When
July 25, 2:50 PM PST
Where
San Bernardino County, Needles
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.830, -114.600

Thunderstorm Wind, San Bernardino

When
July 25, 3:10 PM PST
Where
San Bernardino County, Needles
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.830, -114.600

Thunderstorm winds damaged trees.

Flash Flood, San Bernardino

When
July 25, 5:29 PM PST to 5:59 PM PST
Where
San Bernardino County, 12 mi NW of Needles
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.953, -114.750

Piute Wash was flooded, and a car was rolled into a ditch.

Thunderstorm Wind, San Bernardino

When
July 26, 1:17 PM PST
Where
San Bernardino County, Twenty Nine Palms
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.130, -116.050

Flash Flood, San Bernardino

When
July 26, 1:17 PM PST to 1:47 PM PST
Where
San Bernardino County, Twenty Nine Palms
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.130, -116.050

Roads flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38708, 38709, 38711, 38714, 38715, 38717.